HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Self-controlled assessment of thromboembolic event (TEE) risk following intravenous immune globulin (IGIV) in the U.S. (2006-2012).
Ammann EM, Chrischilles EA, Carnahan RM, Fireman B, Fuller CC, Schweizer ML, Garcia C, Pimentel M, Leonard CE, Baker MA, Cuker A, Leira EC, Robinson JG, Winiecki SK. Self-controlled assessment of thromboembolic event (TEE) risk following intravenous immune globulin (IGIV) in the U.S. (2006-2012). Journal of Thrombosis and Thrombolysis. 2022 Feb 1; 53(2):264-272.
Since 2013, the U.S. Food and Drug administration (FDA) has required that intravenous immune globulin (IGIV) products carry a boxed warning concerning the risk of thromboembolic events (TEEs). This study assessed the incidence of TEEs attributable to IGIV in a large population-based cohort. A self-controlled risk interval design was used to quantify the transient increase in TEE risk during the risk interval (days 0-2 and 0-13 following IGIV for arterial and venous TEEs, respectively) relative to a later control interval (days 14-27 following IGIV). Potential IGIV-exposed TEE cases from 2006 to 2012 were identified from the FDA-sponsored Sentinel Distributed Database and confirmed through medical record review. Inpatient IGIV exposures were not included in the venous TEE analysis due to concerns about time-varying confounding. 19,069 new users of IGIV who received 93,555 treatment episodes were included. Charts were retrieved for 62% and 70% of potential venous and arterial cases, respectively. There was a transient increase in the risk of arterial TEEs during days 0-2 following IGIV treatment (RR = 4.69; 95% CI 1.87, 11.90; absolute increase in risk = 8.86 events per 10,000 patients, 95% CI 3.25, 14.6), but no significant increase in venous TEE risk during days 0-13 following outpatient IGIV treatments (RR = 1.07, 95% CI 0.34, 3.48). Our results suggest there is a small increase in the absolute risk of arterial TEEs following IGIV. However, lower-than-expected chart retrieval rates and the possibility of time-varying confounding mean that our results should be interpreted cautiously. Continued pharmacovigilance efforts are warranted.